Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 337, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 7, 2017, 6:48 PM CDT for Hinds County, Madison County, Yazoo County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 7, 2017, 7:09 PM CDT
- In force
- 21 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hinds County, MS, Madison County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 58 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WUUS54 KJAN 072348
SVRJAN
MSC049-089-163-080030-
/O.NEW.KJAN.SV.W.0337.170707T2348Z-170708T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
648 PM CDT FRI JUL 7 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern Yazoo County in central Mississippi...
North central Hinds County in central Mississippi...
West central Madison County in central Mississippi...
* Until 730 PM CDT
* At 648 PM CDT, a severe thunderstorm was located near Little Yazoo,
or 12 miles south of Yazoo City, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
southwestern Yazoo...north central Hinds and west central Madison
Counties, including the following locations: Bentonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3262 9060 3274 9041 3265 9017 3243 9050
TIME...MOT...LOC 2348Z 304DEG 14KT 3268 9041
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
516
WWUS54 KJAN 080009
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
709 PM CDT FRI JUL 7 2017
MSC049-089-163-080019-
/O.CAN.KJAN.SV.W.0337.000000T0000Z-170708T0030Z/
Yazoo MS-Hinds MS-Madison MS-
709 PM CDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YAZOO...NORTH
CENTRAL HINDS AND WEST CENTRAL MADISON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3262 9060 3274 9041 3265 9017 3243 9050
TIME...MOT...LOC 0008Z 304DEG 14KT 3263 9033
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:49 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 7, 5:49 PM CDT, 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 549 PM CDT Fri Jul 7 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Isolated thunderstorms will continue to affect HKS, JAN, MEI, and HBG through 08/02Z with lower ceilings and visibilities as they pass. Otherwise, VFR conditions will prevail through the period. Scattered showers and thunderstorms will once again develop by 08/18Z and linger through the end of the period./26/ && .DISCUSSION... Tonight and Saturday... Scattered showers and thunderstorms are ongoing this afternoon in our warm and moist airmass as an upper trough is situated over our region. These storms should diminish this evening leaving a mild but quiet night across the region. More convective coverage is expected tomorrow as a cold front drops south into and through the ArkLaMiss. A moist airmass, as characterized by precipitable water values near 2 inches, will be in place which should promote efficient downpours. There is some potential for strong to severe storms given adequate lapse rates and plenty of instability. The primary risk will be from damaging winds but some hail cannot be ruled out. Model guidance, including the extended HRRR, seems to suggest that some sort of storm initiation would take place between the I-20 and Highway 82 corridors by late morning/early afternoon tomorrow. Then organize into some kind of line and push south through the afternoon. At this point, will continue with the marginal severe risk but can certainly see potential for an upgrade to this in future outlooks. This line should continue into the Pine Belt by either late afternoon or into the evening hours. Highs tomorrow will be typical for this time of year in the lower to perhaps mid 90s. Clouds and convection should hamper how warm we get tomorrow. /28/ Saturday night through Friday... The period will start off with persistent ridging centered out west over the Four Corners region and a broad Bermuda ridge off the southeast coast. A mean longwave trough is progged to be located between these two ridges from the Ohio River Valley into Canada with a deep cold core low over the Hudson Bay. Multiple shortwave troughs will be rotating through the parent mean trough with northwest flow over the CWA. This will help to drive a cold frontal boundary through the ArkLaMiss from the north with deep convection expected to be ongoing at the start of the period early Saturday evening. Some disagreement exists between the latest guidance in regards to timing of the frontal boundary with the GFS and ECMWF slower and the NAM faster. Nonetheless, weak forcing along the boundary in concert with 15-20kts of mid/upper-level flow, around 3000 J/kg of MLCAPE, upper 20s vertical totals, and mid-level lapse rates around 6-6.5 C/km will be favorable for strong to severe storm development Saturday that will persist into the evening hours as the convection moves south through the CWA. The main threat will be for damaging winds, but a few instances of marginally severe hail cannot be ruled out either, especially with any storms that can remain more discrete. With that being said, will maintain the going marginal risk for severe weather in the HWO in line with the latest day 2 SPC outlook. For Sunday and Monday, model differences continue with the NAM and GFS ushering in much lower dewpoints in the low 60s to upper 50s and pushing the frontal boundary all the way to the Hwy 84 corridor and thus limiting diurnal convection to the far southern portion of the CWA. Meanwhile, the ECMWF washes out the boundary across north central Mississippi and keeps 70s dewpoints in place with diurnal showers and storms across the area. Will go with a blend of the solutions for now, but the general thinking is that the lower dewpoints are overdone given the climatological time of year and the fact that the flow remains weak and thus little advection of a drier airmass is anticipated. As such, will keep mention of diurnal convection in at least the southern half of the CWA both Sunday and Monday. For the rest of next work week, model guidance is in good agreement that the stubborn ridge that has been plaguing the Desert Southwest and Four Corners region will finally break down by Tuesday with zonal flow across the northern third of the country and broad ridging in place across the rest of the CONUS. However, global models once again are not in agreement on the evolution of the synoptic pattern going into the middle and end of the work week. The ECMWF and CMC both try to build in stronger ridging across the southeast which then becomes centered just to our north by the end of the week as a H500 595dam high. Meanwhile, the GFS quickly returns to a pattern very similar to what we've seen this week with another ridge building in out west and a trough over the Great Lakes region and only weak ridging across the southeast. Despite these differences, models do agree in diurnal convection potential each day with the best chances initially being in the southern portion of the area on Tuesday before returning north to the entire area by mid to late week as southerly flow returns. As is typical for this time of year, each day will have to be monitored for wet microburst potential, but too many spatial and temporal uncertainties exist to highlight any one period or location in the HWO. The temperature forecast remains a little more challenging due to the aforementioned uncertainties with the ridging. If the ECMWF and CMC solution is correct with stronger ridging than we could see some warmer temps with heat stress becoming an issue, however if the GFS is correct with weaker ridging than temps will remain closer to average. Will compromise and take a blend of the two solutions for now and will keep an eye on the trends the next few days. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 92 71 91 / 24 57 30 29 Meridian 73 91 71 90 / 32 57 30 29 Vicksburg 74 92 72 90 / 21 57 30 32 Hattiesburg 74 91 72 89 / 28 57 50 49 Natchez 75 90 72 89 / 34 57 47 47 Greenville 74 90 71 91 / 23 43 12 19 Greenwood 73 90 70 91 / 19 44 12 17 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jul 7, 2:30 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 230 PM CDT Fri Jul 7 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 081930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 230 PM CDT Fri Jul 7 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Saturday Isolated severe thunderstorms are possible for the entire outlook area Saturday afternoon into Saturday evening. Damaging winds gusts will be the primary concern with the most intense storms, with hail possible to a lesser extent. Frequent lightning and heavy downpours can be expected. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday Isolated severe thunderstorms are possible for the entire outlook area continuing into Saturday evening. Damaging winds are the primary concern. (www.weather.gov/images/jan/graphicast/image1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Saturday through Saturday night. 28 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jul 7, 5:03 PM CDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Jackson MS 503 PM CDT FRI JUL 7 2017 MSZ061-062-072230- Lincoln MS-Franklin MS- 503 PM CDT FRI JUL 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 530 PM CDT... At 503 PM CDT, Meteorologists were tracking a strong thunderstorm over Little Springs, or 17 miles north of Liberty, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Lincoln and southeastern Franklin Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3135 9080 3150 9079 3168 9048 3135 9046 TIME...MOT...LOC 2203Z 331DEG 20KT 3140 9071 JM
Special weather statement, Jul 7, 5:17 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
517 PM CDT FRI JUL 7 2017
MSZ048-049-054-055-072245-
Copiah MS-Hinds MS-Rankin MS-Simpson MS-
517 PM CDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN...WESTERN
SIMPSON...SOUTHEASTERN HINDS AND EASTERN COPIAH COUNTIES UNTIL 545 PM
CDT...
At 517 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Raymond to Hazlehurst. Movement was
east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Raymond and Terry around 520 PM CDT.
Jackson around 525 PM CDT.
Crystal Springs around 530 PM CDT.
Byram around 535 PM CDT.
Pearl, Richland, Union and Hopewell around 545 PM CDT.
Other locations impacted by these storms include Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3174 9045 3225 9053 3228 9007 3176 9001
3176 9013 3175 9014
TIME...MOT...LOC 2217Z 248DEG 19KT 3220 9038 3184 9038
JMSpecial weather statement, Jul 7, 6:02 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Jackson MS 602 PM CDT FRI JUL 7 2017 MSZ063-064-072330- Lawrence MS-Jefferson Davis MS- 602 PM CDT FRI JUL 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAWRENCE AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 630 PM CDT... At 602 PM CDT, Meteorologists were tracking a strong thunderstorm near Hebron, or 14 miles south of Pinola, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Prentiss around 615 PM CDT. Other locations impacted by this storm include New Hebron. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3162 9005 3173 9009 3177 8982 3156 8985 TIME...MOT...LOC 2302Z 278DEG 24KT 3166 8994 JM
Local storm report, Jul 7, 6:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
618 PM CDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 16 ESE LUMBERTON 30.96N 89.19W
07/07/2017 FORREST MS EMERGENCY MNGR
A COUPLE OF TREES WERE BLOWN DOWN, BLOCKING
HIGHWAY 49.
&&Special weather statement, Jul 7, 6:26 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
626 PM CDT FRI JUL 7 2017
MSZ040>043-047-048-080000-
Sharkey MS-Warren MS-Hinds MS-Yazoo MS-Madison MS-Issaquena MS-
626 PM CDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...
SOUTHWESTERN YAZOO...NORTHWESTERN HINDS...SOUTHEASTERN ISSAQUENA...
SOUTHERN SHARKEY AND SOUTHWESTERN MADISON COUNTIES UNTIL 700 PM
CDT...
At 625 PM CDT, Meteorologists were tracking a strong thunderstorm
near Phoenix, or 11 miles east of Valley Park, moving southeast at 15
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Phoenix around 650 PM CDT.
Youngton around 700 PM CDT.
Other locations impacted by this storm include Satartia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3273 9105 3268 9077 3276 9049 3251 9028
3228 9075
TIME...MOT...LOC 2325Z 309DEG 13KT 3261 9066
JMSpecial weather statement, Jul 7, 6:42 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Jackson MS 642 PM CDT FRI JUL 7 2017 MSZ050-051-080015- Scott MS-Newton MS- 642 PM CDT FRI JUL 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NEWTON AND EAST CENTRAL SCOTT COUNTIES UNTIL 715 PM CDT... At 642 PM CDT, Meteorologists were tracking a strong thunderstorm near Decatur, or near Newton, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Decatur around 650 PM CDT. Newton around 705 PM CDT. Other locations impacted by this storm include Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3238 8944 3254 8937 3243 8893 3224 8910 TIME...MOT...LOC 2342Z 305DEG 14KT 3240 8919 JM
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:24 PM CDT | Special Weather Statement | JAN | Oktibbeha | 36 min |
| Jul 7, 1:43 PM CDT | Special Weather Statement | JAN | Copiah | 47 min |
| Jul 7, 2:12 PM CDT | Special Weather Statement | JAN | Lowndes | 33 min |
| Jul 7, 2:27 PM CDT | Special Weather Statement | JAN | Choctaw | 33 min |
| Jul 7, 2:53 PM CDT | Special Weather Statement | JAN | Jones | 37 min |
| Jul 7, 3:05 PM CDT | Special Weather Statement | JAN | Covington, Jefferson Davis | 25 min |
| Jul 7, 3:10 PM CDT | Special Weather Statement | JAN | Winston | 50 min |
| Jul 7, 3:43 PM CDT | Special Weather Statement | JAN | Covington, Jones | 32 min |
| Jul 7, 4:12 PM CDT | Special Weather Statement | JAN | Sharkey | 33 min |
| Jul 7, 4:35 PM CDT | Special Weather Statement | JAN | Adams | 40 min |
| Jul 7, 4:56 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 49 min |
| Jul 7, 5:01 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 44 min |
| Jul 7, 5:03 PM CDT | Special Weather Statement | JAN | Lincoln | 27 min |
| Jul 7, 5:17 PM CDT | Special Weather Statement | JAN | Copiah | 28 min |
| Jul 7, 5:23 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 27 min |
| Jul 7, 6:02 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 28 min |
| Jul 7, 6:06 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence | 22 min |
| Jul 7, 6:26 PM CDT | Special Weather Statement | JAN | Warren | 34 min |
| Jul 7, 6:42 PM CDT | Special Weather Statement | JAN | Newton | 33 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.